Indiana, 2010

Flash Flooding and Flooding in Indiana, June 22 to 23, 2010

June 22 to 23, 2010 · NWS IND · 20 events in 7 counties and zones

During the afternoon and evening hours on June 21st a combination of old thunderstorm activity that moved in from upstream of Indiana, along with new development behind the previous activity occurred as a result of upper level atmospheric support and ample surface heating. with MLCAPES exceeding 3500 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
$3,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and evening hours on June 21st a combination of old thunderstorm activity that moved in from upstream of Indiana, along with new development behind the previous activity occurred as a result of upper level atmospheric support and ample surface heating. This led to a very to extremely unstable air mass...with MLCAPES exceeding 3500 j/kg.

By early evening discrete cells developed along a west to east oriented boundary that extended roughly from near the Missouri/Iowa border eastward through central Illinois and then to just north of Lafayette, Indiana. Radar data showed several of these storm cells having supercellular structure/rotation as they encountered enhanced low level helicity (most simply put, helicity is the amount of spin to a parcel of air) along the boundary. Upstream wind profile data at Davenport, Iowa showed favorable veering of wind with height for storm rotation. Upper air data from the 00z (7 PM EST) sounding from the Central Illinois National Weather Service office showed a low lifted condensation level of 3000 ft and steep low level lapse rates, which lent support to the storms. Storms forming upstream of Indiana moved into the state as the day progressed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 11:34 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 21, 11:34 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1234 AM EDT TUE JUN 22 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A WEAK WARM FRONTAL BOUNDARY REMAINS ACROSS NORTHERN INDIANA THIS
EVENING. OVERNIGHT...AN UPPER LEVEL TROUGH WILL SHIFT EAST ACROSS
THE GREAT LAKES REGION. THEN A SERIES OF UPPER LEVEL DISTURBANCES
WILL SHIFT ACROSS THE MIDWEST THROUGH THE END OF THE WORK WEEK.

&&

.NEAR TERM /OVERNIGHT/...
FORECAST FOCUS TONIGHT IS ON THUNDERSTORM/HEAVY RAIN POTENTIAL.

DISCRETE CELLS CONTINUE TO DEVELOP ALONG A W-E ORIENTED BOUNDARY
ACROSS PORTIONS OF IL AND IN...AHEAD OF THE MAIN COMPLEX WHICH IS
CURRENTLY MOVING EASTWARD OVER IOWA...IL...AND WI. RECENT RADAR
DATA SHOWS SEVERAL OF THESE CELLS HAVE SUPERCELLULAR
STRUCTURE/ROTATION AS THEY ENCOUNTER ENHANCED LOW LEVEL HELICITY
ALONG THE BOUNDARY. 00Z SOUNDING FROM ILX SHOWS LOW LCL HEIGHTS
/3000 FT/ AND STEEP LOW LEVEL LAPSE RATES THAT SHOULD CONTINUE TO
SUPPORT STORMS CAPABLE OF PRODUCING TORNADOES AND DMGG WINDS.

DISCRETE CELLULAR ACTIVITY WILL DEVELOP INTO MORE WIDESPREAD LINES
AS MAIN COMPLEX APPROACHES FROM THE NW. WITH PWAT RUNNING CLOSE TO
2 INCHES AND THESE STORMS SLOW MOVING WE COULD CERTAINLY SEE SOME
WIDESPREAD FLASH FLOODING OVERNIGHT. ALREADY THIS EVENING SEVERAL
FFW'S WERE ISSUED AND WOULD EXPECT THE TRENDS TO CONTINUE,
ESPECIALLY CONSIDERING HOW SATURATED THE GROUND IS. THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TUE MORNING. SEE THE
HYDROLOGY SECTION FOR MORE ON FLOOD POTENTIAL TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

SHORT TERM FORECAST FOCUS REMAINS ON THUNDERSTORM CHANCES AND HEAT.

RIDGE STRENGTHENS/BUILDS NORTHWARD SLIGHTLY TOMORROW AND
WEDNESDAY...AND THIS SHOULD DEFLECT THE PREFERRED TRACK FOR
CONVECTION JUST TO OUR NORTH. THUS...CHANCE POPS TAPERING FROM
NORTH TO SOUTH LOOK BEST. 700 TEMPS WARM SIGNIFICANTLY TOMORROW
AND REMAIN WARM INTO WEDNESDAY...WHICH WOULD PUT US ON THE
PERIPHERY OF ANY POP UP CONVECTION IN THE ABSENCE OF ANY
BOUNDARIES LAID OUT BY MCS ACTIVITY AS THE WEEK PROGRESSES.

ON TEMPS...MET GUIDANCE LOOKS MUCH BETTER COMPARED TO EXPECTED 850
TEMP PROGRESSION. MAV ALSO SEEMS TO BE STRUGGLING SIGNIFICANTLY
WITH VERY WET GROUND HOLDING DOWN DIURNAL HEATING POTENTIAL. THIS
STILL LEADS TO TEMPS IN THE LOW TO MID 90S.

HEAT INDICES TOMORROW SHOULD APPROACH OR EXCEED 100 DEGREES ACROSS
THE SOUTHWESTERN QUADRANT OF THE FORECAST AREA TOMORROW...AND WILL
GO AHEAD WITH A HEAT ADVISORY IN THIS AREA...AS IT APPEARS LESS
LIKELY THAT CONVECTION WILL PERSIST INTO THE MORNING HOURS
TOMORROW AS OCCURRED TODAY...SEVERELY IMPACTING MORNING DIURNAL
WARMING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

SIGNAL HAS STRENGTHENED SOMEWHAT IN LONGER RANGE MODELS THAT A
SIGNIFICANT BREAK IN THUNDERSTORM ACTIVITY CAN BE EXPECTED FROM
THURSDAY AFTERNOON THROUGH SATURDAY NIGHT...AS BROAD SURFACE HIGH
SHUTTLES EASTWARD ACROSS THE REGION. FRONT WILL BE PASSING THROUGH
THE AREA THURSDAY MORNING AND THIS SHOULD MODERATE MAX TEMPS
THURSDAY...BEFORE ANOTHER WARMUP BACK INTO THE UPPER 80S AND LOW
90S AS THE WEEKEND APPROACHES.

BACKED OFF HPC/MEX GUIDANCE CLOSER TO ENSEMBLE MEANS...AS AGAIN IT
APPEARS THAT GUIDANCE IS STRUGGLING WITH WET CONDITIONS WHICH WILL
HELP TO MODERATE HEATING SOMEWHAT.

PRECIP CHANCES RETURN SUNDAY AND SUNDAY NIGHT AS A FRONT SAGS
SOUTH THROUGH THE REGION.

&&

.AVIATION.../220600Z TAF ISSUANCE/
SCATTERED CONVECTIVE CLUSTERS IMPACTING THE REGION AT THIS
TIME...AND WILL CONTINUE TO DO SO AND INCREASE IN COVERAGE OVERNIGHT
AIDED BY APPROACHING UPPER DISTURBANCE AND INCREASING LOW LEVEL JET.
APPEARS CONVECTIVE THREAT WILL LINGER ACROSS THE TERMINALS UNTIL
AROUND 221300Z. BRIEF IFR CONDITIONS PROBABLE IN THE HEAVIER
CONVECTION. CONVECTIVE CLOUD BASES AROUND 040.

OUTSIDE OF CONVECTIVE ACTIVITY...NOT EXPECTING ANY ISSUES WITH
CEILINGS...VISIBILITIES...OR WINDS THROUGH 221800Z.

&&

.HYDROLOGY.../FLASH FLOOD WATCH THROUGH TUESDAY MORNING/

GIVEN EXPECTATION OF ADDITIONAL THUNDERSTORMS THIS EVENING AND
TONIGHT...BOUNDARY IN THE AREA...PRECIPITABLE WATER VALUES AROUND
150 PERCENT OF NORMAL...DEEP WARM CLOUD DEPTH /FREEZING LEVELS
APPROACHING 15KFT/...AND VERY WET GROUND THROUGHOUT CENTRAL
INDIANA...HAVE GONE WITH A FLASH FLOOD WATCH FOR THE ENTIRE
FORECAST AREA THROUGH TOMORROW MORNING. FOR SEVERAL DAYS NOW...ANY
SIGNIFICANT CONVECTION HAS BEEN ENOUGH TO PRODUCE NUISANCE
FLOODING AT A BARE MINIMUM...AND WITH ONE HOUR FLASH FLOOD
GUIDANCE AS LOW AS AN INCH ACROSS MUCH OF THE AREA...ANTICIPATE
THAT HYDRO ISSUES WILL BE DEALT WITH AT SOME POINT OVERNIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 AM EDT TUESDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR INZ051>053-
060>062-067>070.

&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...JAS/RYAN
Hazardous weather outlook, Jun 21, 11:21 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1221 PM EDT MON JUN 21 2010

INZ021-028>031-035>049-051>057-060>065-067>072-221630-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1221 PM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH
ADDITIONAL THUNDERSTORMS IMPACTING THE REGION TONIGHT. A FEW STORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 70. GUSTY WINDS...HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THREATS WITH ANY STORM THAT FORMS.

HEAT INDICES WILL RISE INTO THE 90S ACROSS MUCH OF CENTRAL
INDIANA...MAINLY SOUTH OF 70.

FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREA RIVERS.
SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN CENTRAL INDIANA
THROUGH EARLY THURSDAY...AND AGAIN ON SUNDAY. THE PRIMARY TIME
FOR STORMS WILL BE MAINLY FROM MID AFTERNOON THROUGH THE LATE
EVENING HOURS EACH DAY THOUGH LATE NIGHT STORMS MAY ALSO OCCUR.

THE POTENTIAL FOR STORMS TO BECOME SEVERE WILL EXIST...WITH GUSTY
WINDS...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING POSSIBLE.

EXCESSIVE HEAT WILL OCCUR DURING THE AFTERNOON HOURS THROUGH
WEDNESDAY. MAXIMUM TEMPERATURES NEAR 90 AND HEAT INDICES FROM 95
TO AROUND 100 DEGREES WILL BE POSSIBLE MOST AFTERNOONS.

FLOODING WILL CONTINUE ALONG AREA RIVERS THROUGH MUCH OF THE
PERIOD. CONTINUE TO REFER TO THE LATEST RIVER STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
TONIGHT...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

In the hours before

Local storm report, Jun 21, 10:27 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1127 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     PITTSBORO               39.87N 86.46W
06/21/2010                   HENDRICKS          IN   AMATEUR RADIO

            LARGE TREE DOWN.

&&

SMFLECHT
Local storm report, Jun 21, 10:57 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     5 NW WILLIAMSPORT       40.34N 87.36W
06/21/2010                   WARREN             IN   COUNTY OFFICIAL

            TOOL SHED DAMAGED AND GRAIN BINS KNOCKED OVER.

&&

TDUDZIK
Local storm report, Jun 21, 11:19 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1219 AM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     2 E SOUTHPORT           39.66N 86.08W
06/22/2010                   MARION             IN   TRAINED SPOTTER

            60 MPH MEASURED GUST ALONG WITH PENNY SIZE HAIL

&&

RYAN
Local storm report, Jun 22, 12:02 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 AM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND GST     2 S BROWNSBURG          39.81N 86.39W
06/22/2010  E50 MPH          HENDRICKS          IN   TRAINED SPOTTER

&&

RYAN
Local storm report, Jun 22, 12:11 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
111 AM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HEAVY RAIN       AVON                    39.76N 86.38W
06/22/2010  M0.00 INCH       HENDRICKS          IN   BROADCAST MEDIA

            2.65 INCHES...DAILY TOTAL

&&

RYAN
Local storm report, Jun 22, 12:12 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 AM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND GST     1 SW SPEEDWAY           39.78N 86.26W
06/22/2010  E50 MPH          MARION             IN   TRAINED SPOTTER

&&

RYAN

The radar

The Indianapolis radar (KIND), 26 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 7 thunderstorm wind, 3 flood, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Hamilton

When
June 22, 12:24 AM EST
Where
Hamilton County, 4.64 mi W of Home Place
Property damage
$3.5 million
Reported by
Newspaper
Coordinates
39.941, -86.237

Newspaper and broadcast media reported a lightning strike was the suspected cause of a fire of a shopping strip in western Carmel, Indiana. Firefighters think lightning struck the El Rodeo restaurant, located in the 12-unit Weston Shoppes, and quickly spread across the shopping center. The strip mall owner said continuing lightning strikes prevented firefighters from hosing the flames from their ladder trucks, hampering their efforts to save the building. Damage estimates, not including each store's inventory, could be between 3 and 4 million dollars. Firefighters were still on the scene 8 1/2 hours later.

Hail, Hendricks

When
June 22, 12:30 AM EST to 12:32 AM EST
Where
Hendricks County, 1.74 mi WSW of Speedway Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.790, -86.380

Flash Flood, Marion

When
June 22, 12:40 AM EST to 2:40 AM EST
Where
Marion County, 1.8 mi S of Homecroft to 1.91 mi S of Homecroft
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.644, -86.132

Rainfall runoff was reported to be flowing over the road at U. S. 31 and Stop 12.

Thunderstorm Wind, Tippecanoe

When
June 22, 12:40 AM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.440, -86.910

Flood, Marion

When
June 22, 12:44 AM EST to 2:44 AM EST
Where
Marion County, 1.06 mi SE of Indianapolis Speedwa to 1.21 mi E of Indianapolis Speedwa
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.788, -86.338

A creek was reported to be badly overflowing into a backyard near the intersection of West 21st and North Raceway Road.

Hail, Tippecanoe

When
June 22, 12:50 AM EST to 12:52 AM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.440, -86.910

Thunderstorm Wind, Hamilton

When
June 22, 2:18 AM EST
Where
Hamilton County, 2.73 mi WNW of Fishers
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.978, -86.070

Thunderstorm winds blew at an estimated 50 to 60 MPH at/near the intersection of 131st and Hazel Dell Parkway. Torrential rainfall accompanied these winds.

Thunderstorm Wind, Marion

When
June 22, 2:30 AM EST
Where
Marion County, Indianapolis
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.780, -86.150

Thunderstorm Wind, Hancock

When
June 22, 2:34 AM EST
Where
Hancock County, 1.14 mi WNW of Woodbury
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.928, -85.919

Thunderstorm winds were clocked at 46 MPH with gusts to 76 MPH at the intersection of 96th Street and Olio Road in McCordsville, IN....just northeast of Indianapolis.

Thunderstorm Wind, Marion

When
June 22, 2:34 AM EST
Where
Marion County, 3.19 mi NNW of Oaklandon
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.920, -85.980

Thunderstorm winds blew down a healthy tree/tree limb at its 10-inch diameter base.

Thunderstorm Wind, Marion

When
June 22, 2:35 AM EST
Where
Marion County, 0.75 mi SW of Ind Brookside Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.892, -85.929

Thunderstorm winds blew down power lines at the intersection of 75th Street and State Road 67.

Thunderstorm Wind, Hancock

When
June 22, 3:55 AM EST
Where
Hancock County, 1.98 mi WNW of Woodbury
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.928, -85.936

Thunderstorm winds blew down a large tree and power lines in the vicinity of Carroll Road and 96th Street. The tree had approximately a 4-foot diameter base.

Flood, Hamilton

When
June 22, 6:19 AM EST to 8:19 AM EST
Where
Hamilton County, 1.5 mi S of Fishers to 1.71 mi SE of Fishers
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.948, -86.017

Heavy rainfall caused minor flooding of Interstate 69 near Exit 3.

Flash Flood, Hamilton

When
June 22, 6:30 AM EST to 8:30 AM EST
Where
Hamilton County, 1.47 mi SW of Fishers to 1.13 mi ESE of Fishers
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.953, -86.037

Heavy rainfall caused significant ponding of water over the west bound lane of 116th Street east of Hague and Cumberland Roads. An estimated 4 to 6 inches of water was present.

Flash Flood, Clinton

When
June 22, 7:00 AM EST to 12:00 PM EST
Where
Clinton County, 1.46 mi WSW of Edna Mills to 1.24 mi NW of Edna
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.395, -86.697

The entire town of Edna Mills was evacuated due to high water. School buses were brought in at the east end of town for evacuees, to be taken east to Rossville, Indiana. Indiana Department of Natural Resources brought in boats to get to the homes that were surrounded by water at time of evacuation. The decision to evacuate was made at 9 AM on the 22nd. Time of event is estimated. No damages are known.

Flash Flood, Hendricks

When
June 22, 7:22 AM EST to 9:22 AM EST
Where
Hendricks County, 1.91 mi SSE of Avon to 2.02 mi NE of Magnetic Spgs
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
39.745, -86.385

Heavy rainfall draining into White Lick Creek caused the creek to overflow. A mobile home park near 600 East and 100 North was in the process of evacuation due to concern of a possible dam break. Damage estimate is greatly estimated.

Flash Flood, Hendricks

When
June 22, 7:22 AM EST to 9:22 AM EST
Where
Hendricks County, 2.62 mi NNE of Speedway Arpt to 4.49 mi ENE of Speedway Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.834, -86.328

Low-lying portions of Indiana 136 and Interstate 74 were briefly flooded. Time of event is estimated.

Flash Flood, Hendricks

When
June 22, 7:22 AM EST to 9:22 AM EST
Where
Hendricks County, 1.26 mi S of Plainfield to 1.73 mi SSE of Plainfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.682, -86.398

Plainfield Police evacuated 25 people on a voluntary basis from the Crystal Bay neighborhood due to flooding. Several roads in the nearby area were flooded and closed to traffic: Sugar Grove (700 E), Township Line Road between Dan Jones and Smith Road, 300 South between Vestal and Center Street, South Center Street between Hadley Road and I-70, 2600 East Main Street, and Vestal/800 East. Time of event is estimated.

Flood, Morgan

When
June 22, 8:00 AM EST to June 23, 6:00 AM EST
Where
Morgan County, 0.81 mi NNE of Mooresville to 1.46 mi S of Mooresville
Cause
Dam / Levee Break
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.631, -86.366

A dam break upstream, along with heavy rainfall, caused flooding along the East Fork White Lick Creek in the Mooresville, Indiana area. As of mid to late afternoon on June 22nd water was up to business properties and crossing Old State Road 67. Property damage estimate is greatly estimated.

Flash Flood, Hendricks

When
June 22, 8:15 AM EST to 11:15 AM EST
Where
Hendricks County, 1.85 mi S of Tilden to 1.58 mi N of Avon
Cause
Dam / Levee Break
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.794, -86.424

A privately owned earthen dam was breached at Indianhead Lake as a result of very heavy rainfall runoff. About 40 homes and 16 mobile homes were evacuated, but by afternoon most of the residents were allowed to return. Officials decided to drain the 4-acre lake behind the Indianhead dam as a result of the damage and in case additional rainfall/runoff occurred that might produce further damage and downstream flooding. Damage estimates are greatly estimated. Floodwaters topped nearby Jeto Lake's dam but it held.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253258, 248319, 248320, 248321, 248325, 248328, 248335, 248337, 248338, 248339, 248340, 248341, 248342, 248343, 248344, 248345, 253269, 253334, 248609, 248346.